Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Melbourne, FL

January 10, 2022Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 10, 2022, 5:32 PM EST for Saint Lucie County, Florida. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2022, 5:32 PM EST (22:32 UTC)
Expired
Jan 10, 2022, 6:15 PM EST
In force
43 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 5:40 PM ESTHAIL 04 Nw Carlton, FLREPORTS OF HOME AND VEHICLE DAMAGE DUE TO HAIL INCLUDING BROKEN WINDSHIELD, MIRRORS AND SKYLIGHTS. TIME ESTIMATED FROM RADAR.
Jan 10, 5:40 PM ESTHAIL 15 Nnw Carlton, FL
Jan 10, 5:40 PM ESTHAIL 1.54 Wnw Carlton, FLQUARTER TO PING PONG BALL SIZED HAIL REPORTED NEAR THE SAINT LUCIE FAIRGROUNDS, RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
Jan 10, 5:40 PM ESTHAIL 1.755 Wnw Carlton, FLGOLF BALL SIZED HAIL REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Jan 10, 5:45 PM ESTHAIL 24 Nw Carlton, FLDELAYED REPORT. SEVERAL REPORTS RECEIVED FROM THE PUBLIC SHOW HAIL UP TO 2 INCHES WEST OF FORT PIERCE, NEAR THE SAINT LUCIE FAIRGROUNDS, INTERSECTION OF STATE ROAD 70, MIDWAY ROAD, AND SHINN ROAD.
Jan 10, 5:55 PM ESTHAIL 16 Wnw Port Saint Lucie, FLDELAYED REPORT. PUBLIC REPORTS HAIL ESTIMATED AT NICKEL TO QUARTER SIZE NEAR THE PGA VILLAGE IN SAINT LUCIE WEST. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS52 KMLB 102232
SVRMLB
FLC111-102315-
/O.NEW.KMLB.SV.W.0002.220110T2232Z-220110T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
532 PM EST Mon Jan 10 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  St. Lucie County in east central Florida...

* Until 615 PM EST.

* At 531 PM EST, a severe thunderstorm was located 10 miles west of
  Treasure Coast Airport, or 11 miles west of White City, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Port Saint Lucie, Fort Pierce, White City, Port Saint Lucie River
  Park and Indian River Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2733 8023 2721 8042 2721 8048 2745 8064
      2755 8050
TIME...MOT...LOC 2231Z 318DEG 15KT 2744 8053 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
3 follow-up statements
040 
WWUS52 KMLB 102244
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
544 PM EST Mon Jan 10 2022

FLC111-102315-
/O.CON.KMLB.SV.W.0002.000000T0000Z-220110T2315Z/
St. Lucie FL-
544 PM EST Mon Jan 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR ST. LUCIE COUNTY...

At 543 PM EST, a severe thunderstorm was located 7 miles northwest of
Saint Lucie West, or 8 miles west of White City, moving southeast at
20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Port Saint Lucie, Fort Pierce, White City, Port Saint Lucie River
Park and Indian River Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2721 8042 2721 8048 2739 8055 2745 8042
      2733 8024
TIME...MOT...LOC 2243Z 321DEG 17KT 2740 8048 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
957 
WWUS52 KMLB 102252
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
552 PM EST Mon Jan 10 2022

FLC111-102315-
/O.CON.KMLB.SV.W.0002.000000T0000Z-220110T2315Z/
St. Lucie FL-
552 PM EST Mon Jan 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR CENTRAL AND SOUTHERN ST. LUCIE COUNTY...

At 551 PM EST, a severe thunderstorm was located near Saint Lucie
West, or near White City, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 550 PM quarter sized hail was 
         observed in rural Saint Lucie County.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Port Saint Lucie, Fort Pierce, White City, Port Saint Lucie River
Park and Indian River Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2721 8042 2721 8048 2739 8055 2745 8042
      2733 8024
TIME...MOT...LOC 2251Z 318DEG 15KT 2737 8045 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
348 
WWUS52 KMLB 102313
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
613 PM EST Mon Jan 10 2022

FLC111-102323-
/O.EXP.KMLB.SV.W.0002.000000T0000Z-220110T2315Z/
St. Lucie FL-
613 PM EST Mon Jan 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE COUNTY
WILL EXPIRE AT 615 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 2721 8042 2721 8048 2739 8055 2745 8042
      2733 8024
TIME...MOT...LOC 2313Z 318DEG 15KT 2731 8039 

$$

Haley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:12 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 10, 3:12 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EST Mon Jan 10 2022

.DISCUSSION...
Tonight and Tuesday...The cold front and ascd pcpn will have
largely cleared the area by 7 PM. The forecast will feature a
remnant chc of showers mainly for the Treasure Coast and marine
areas tonight as there's some indication the front will begin to
slow over S FL late. Gusty winds will persist well into tonight
along the coast and beaches as winds veer to N to even NNE rather
quickly with onset of the post-frontal wind surge.

The airmass will become noticeably cooler overnight, especially
north of metro Orlando where lows in the U40s to L50s are
projected by daybreak. Elsewhere expect M50s to L60s as one
progresses southward. Tue, expect a cool and cloudy start with
temps slow to rise during the day due to clouds and onshore wind
conditions. Breezy NE flow wl keep highs confined around 70 to 74
degrees with a small chc of sprinkles or light showers for the
Treasure Coast area through the morning. Some improvement in cloud
cover is expected well inland by mid-afternoon.

Wednesday-Thursday...(Modified Previous Discussion) In an about-
face, troughing across the eastern CONUS will send shortwave energy
across the Deep South to include the FL peninsula during this
period. This will help induce cyclogenesis over the eastern Gulf
late in the day with a wave of low pressure riding across the
southern peninsula Wed overnight thru Thu morning. The GFS remains
further north and stronger with this wave than the ECMWF, so
confidence remains low at present. GFS continues to be very
enthusiastic with precip chances, so extended 20 to 30 percent PoP
inland a bit and introduced 40 along the Treasure Coast. Onshore
winds (NE/ENE) will continue during the day into the evening but
will be lighter than the previous day.

Thursday Night-Early Next Week...A troughy pattern looks to continue
into early next week, with periods of weak riding or zonal flow in
between troughs. After the mid to upper level trough pulls eastward
into the Atlantic early on Friday, weak ridging develops over the
eastern US through Saturday afternoon. Then, another trough looks to
pass through the local area on Sunday. Zonal flow looks to briefly
develop into Monday, with yet another trough hot on its heels.
Overall, little to no shower chances expected, with the exception of
the frontal passage Saturday night into Sunday. However, PoPs are
expected to remain around 20-30% or less. SW/W winds ahead of each
trough will veer northerly as they pass through, though should
remain around 10-15mph or less. Near to slightly below normal
temperatures through the period, with highs struggling to reach 70
several of the days. Much cooler low temperatures as well, with
temperatures in the lower 40s possible.

&&

.AVIATION...
Pcpn chances rather early in the period, with interruptions in
cig and vsby briefly MVFR-IFR through time of frontal passage
locally FM 10/19Z-11/01Z. Becoming VFR with any cigs AOA FL 040
aft 11/02Z. Lingering coastal clouds will potentially affect sites
from MLB-VRB through tonight with cigs NR FL035-045 through early
Tue. Prevailing VFR conds Tue with NE breezes along the coast
apchg 20-25 kts.

&&

.MARINE...
Tonight and Tuesday...With the northerly post-frontal surge,
advisory conditions will spread rather quickly south across the
waters this evening. The Small Craft Advisory for all the local
waters has been expanded to begin at 4 PM south to Jupiter Inlet.
Seas are expected to become fully arisen during Tue with 6 to 9
ft seas likely over the open waters under a continuing advisory
areawide.

Wednesday-Friday...(Modified Previous Discussion) Post-frontal
conditions on Tue with hazardous boating conditions across all
marine legs with strong/gusty NERLY winds and building seas.
Medium range models in disagreement with scenario of low pressure
developing across the eastern Gulf late Wed, then moving over the
central/southern peninsula Wed overnight/early Thu. Winds may
relax a bit on Wed-Wed night, but may strengthen, once again, Thu-
Thu night behind the latest system. Seas also gradually relax
Wed- Wed night into early Thu, but may build back up to
poor/hazardous levels. Low confidence here late in period due to
lack of model continuity with mid-week storm system. Northerly
winds easing through the day on Friday. However, seas will be slow
to subside, remaining up to 7ft in the Gulf Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  50  68  54  70 /  10   0  10  10
MCO  56  72  56  73 /  10   0  10  10
MLB  62  72  58  72 /  20  10  10  20
VRB  64  73  59  75 /  40  10  20  20
LEE  50  71  52  72 /   0   0   0  10
SFB  53  71  56  72 /  10   0  10  10
ORL  55  72  56  73 /  10   0  10  10
FPR  64  73  58  73 /  40  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EST Wednesday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST Wednesday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Pendergrast
LONG TERM....Leahy/Haley
AVIATION...Pendergrast
Hazardous weather outlook, Jan 10, 10:30 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1030 AM EST Mon Jan 10 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1030 AM EST Mon Jan 10 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible this afternoon in
association with a cold front moving south across central Florida
this afternoon. The main threat for any storms which develop will
be occasional cloud to ground lightning strikes, wind gusts up to
around 35 mph, locally heavy downpours, and small hail. Storm
motion will be from west to east at around 20 to 25 mph.

.RIP CURRENT IMPACT...
A Moderate threat for dangerous rip currents continues at all the
central Florida Atlantic beaches. Remember to swim only within
sight of a lifeguard, and never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms will expand southward through the
afternoon and early evening. Some of these storms will be capable
of producing occasional cloud to water lightning, along with wind
gusts up to 35 knots over inland lakes, as well as the Atlantic
waters of central Florida.

.WIND AND SEA IMPACT...
North winds will increase to 20-25 knots behind a strong cold
front late today, and build seas 6 to 9 feet overnight. A small
craft advisory will be in effect for the Atlantic waters north of
Sebastian Inlet at 4 PM, and will expand to all waters overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Increasing winds and building seas will produce poor to hazardous
boating conditions for much of the upcoming week.

A moderate risk for life-threatening rip currents along with rough
surf conditions will continue early this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today and tonight.

MW/JP

In the hours before

Local storm report, Jan 10, 3:22 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
322 PM EST MON JAN 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 25 ENE PORT CANAVERAL   28.51N 80.18W
01/10/2022  M50 MPH          AMZ572             FL   BUOY

            BUOY 41009 MEASURES WIND GUST OF 43KT/50MPH FROM NW

&&

JRS
Special weather statement, Jan 10, 3:37 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EST Mon Jan 10 2022

FLZ047-053-102115-
Southern Brevard County FL-Osceola FL-
337 PM EST Mon Jan 10 2022

...A strong thunderstorm will impact portions of southern Osceola
County through 415 PM EST...

At 336 PM EST, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Kissimmee, Lake Marian, Kenansville and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2812 8130 2800 8081 2774 8092 2792 8131
      2793 8132 2793 8134 2794 8135 2794 8134
      2795 8134 2795 8135 2796 8135 2797 8137
TIME...MOT...LOC 2036Z 291DEG 22KT 2801 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haley
Special weather statement, Jan 10, 4:40 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
440 PM EST Mon Jan 10 2022

FLZ053-054-058-102230-
Okeechobee FL-Osceola FL-Indian River FL-
440 PM EST Mon Jan 10 2022

...A strong thunderstorm will impact portions of northeastern
Okeechobee, southwestern Indian River and southern Osceola Counties
through 530 PM EST...

At 439 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kissimmee Prairie Preserve, or 12 miles south of
Kenansville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2756 8065 2756 8068 2752 8068 2759 8106
      2776 8103 2776 8061
TIME...MOT...LOC 2139Z 280DEG 21KT 2769 8098

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haley
Special weather statement, Jan 10, 5:13 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EST Mon Jan 10 2022

FLZ054-058-059-102300-
St. Lucie FL-Okeechobee FL-Indian River FL-
513 PM EST Mon Jan 10 2022

...Strong thunderstorms will impact portions of northern St. Lucie,
east central Okeechobee and Indian River Counties through 600 PM
EST...

At 512 PM EST, Doppler radar was tracking strong thunderstorms 9
miles southwest of Pointe West, or 12 miles southwest of Vero Beach
South, moving east at 5 mph. Other strong storms will move east
across Indian River County.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Fellsmere and Indian River
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2737 8028 2749 8081 2781 8062 2780 8038
      2753 8026
TIME...MOT...LOC 2212Z 274DEG 6KT 2752 8058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:02 PM ESTSmall Craft AdvisoryMLB66 hr
Jan 10, 3:37 PM ESTSpecial Weather StatementMLBOsceola38 min
Jan 10, 4:40 PM ESTSpecial Weather StatementMLBIndian River50 min
Jan 10, 4:45 PM ESTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Osceola45 min
Jan 10, 5:13 PM ESTSpecial Weather StatementMLBIndian River47 min
Jan 10, 5:25 PM ESTSpecial Marine WarningMLB110 min
Jan 10, 6:10 PM ESTSpecial Weather StatementMLBMartin65 min
Jan 10, 6:42 PM ESTSpecial Marine WarningMLB83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.